Tennessee, 2014

Flash Flooding in Tennessee, June 9, 2014

June 9, 2014 · NWS MEG · 3 events in 3 counties and zones

Thunderstorms developed by late evening of June 8th, 2014 into the early morning hours June 9th as a shortwave moved across the Mid-South. A large area of showers and thunderstorms developed as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Thunderstorms developed by late evening of June 8th, 2014 into the early morning hours June 9th as a shortwave moved across the Mid-South. A large area of showers and thunderstorms developed as a result. The complex produced flash flooding. A second round of thunderstorm activity occurred during the afternoon and evening hours of June 9th as another shortwave moved through the region. The atmosphere was able to recover from the other rounds of activity thus storms became severe. The storms produced damaging winds, large hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 12:26 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 12:26 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
126 AM CDT MON JUN 9 2014

.UPDATE...

UPDATED TO EXTEND SEVERE THUNDERSTORM WATCH 265 NORTH AND EAST
THROUGH 4 AM CDT.

&&

.DISCUSSION...

A LINE ECHO WAVE PATTERN (LEWP) HAS DEVELOPED WITH SQUALL LINE
CURRENTLY POSITIONED JUST EAST OF THE MISSISSIPPI RIVER. THIS LINE
WILL MOVE EAST ACROSS NORTH MISSISSIPPI OVER THE NEXT SEVERAL
HOURS AND POSE A SEVERE WEATHER THREAT. ADDITIONAL SUPERCELL
THUNDERSTORMS WILL DEVELOP IN ADVANCE OF THE LINE ACROSS NORTH
MISSISSIPPI. THESE THUNDERSTORMS MAY POSE A THREAT FOR DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THIS SEVERE WEATHER THREAT
WILL PERSIST THROUGH THE PRE DAWN HOURS. THE GREATEST TORNADO
THREAT SHOULD EXIST WITH SUPERCELLS IN ADVANCE OF THE LINE AS WELL
AS STORMS NEAR OR CROSSING A WARM FRONTAL BOUNDARY STRETCHED
ACROSS FAR NORTH MISSISSIPPI AT THIS TIME. THIS THREAT MAY LIFT
NORTHWARD TOWARDS FAR SOUTHERN TENNESSEE OVER THE NEXT COUPLE OF
HOURS.

UPDATED ZONES...GRIDS...AND HAZARDS WILL BE OUT SHORTLY.

JLH

&&

.PREV DISCUSSION... /ISSUED 958 PM CDT SUN JUN 8 2014/

UPDATE...

AN UPPER LEVEL SHORTWAVE CONTINUES TO SET OFF SHOWERS AND
THUNDERSTORMS ACROSS ARKANSAS...NORTHERN LOUISIANA AND PORTIONS OF
WESTERN MISSISSIPPI. THIS ACTIVITY WILL CONTINUE TO PUSH EAST
OVERNIGHT AS A WARM FRONT...LOCATED FROM COAHOMA COUNTY TO MONROE
COUNTY MISSISSIPPI...BEGINS TO LIFT NORTHWARD. THERE IS A SMALL
CHANCE SOME STORMS COULD BECOME SEVERE NEAR THIS BOUNDARY THUS THE
REASONING FOR THE SEVERE THUNDERSTORM WATCH. HAVE ALREADY ADJUSTED
POPS UPWARD TO ACCOUNT FOR THE NUMEROUS SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS THAT IS PUSHING ACROSS EASTERN ARKANSAS AND
INTO WEST TENNESSEE. REST OF FORECAST LOOKS GOOD.

KRM

&&

.PREV DISCUSSION... /ISSUED 407 PM CDT SUN JUN 8 2014/

UPPER LEVEL SHORT WAVE WILL MOVE INTO THE AREA TONIGHT BRINGING
SOME RAIN AND THEN AN UPPER LEVEL LOW AND SURFACE LOW MOVE CLOSER
TO THE MID-SOUTH WHICH WILL BRING SOME HEAVY RAIN TO THE MID-SOUTH
MONDAY AND TUESDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THE HEAVY
RAIN. SOME AREAS MAY SEE 4 INCHES. MOST AREAS WILL SEE BETWEEN 2
TO 3 INCHES BY TUESDAY EVENING.

THE BEGINNING OF THE WEEK WILL BE SIMILAR TO THE LAST COUPLE OF
DAYS WITH CONVECTION ACROSS THE MID-SOUTH AND SOME SEVERE WEATHER
POSSIBLE...ESPECIALLY ON MONDAY.

THE UPPER LEVEL LOW MOVES ACROSS THE MID-SOUTH ON TUESDAY EVENING.
HOWEVER...THE LATER HALF OF THE WEEK WILL CONTINUE TO BE
UNSETTLED AS SOME UPPER LEVEL WAVES MOVE THROUGH THE MID-SOUTH.

TLSJR

&&

.AVIATION...

06Z TAF CYCLE

A WARM FRONT WILL LIFT THROUGH THE REGION LATE TONIGHT AND MONDAY
MORNING. NUMEROUS SHRAS WITH EMBEDDED TSRAS WILL DEVELOP OVER THE
NEXT FEW HOURS AND CONTINUE THROUGH MUCH OF THE NIGHT BEFORE
TAPERING OFF TOWARD MORNING. EXPECT ANOTHER ROUND LATER MONDAY
AFTERNOON INTO MONDAY EVENING.

CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR LATER TONIGHT WITH
LOCAL IFR CONDS. CONDS WILL GRADUALLY IMPROVE LATER MONDAY MORNING
BEFORE DETERIORATING ONCE AGAIN BY MONDAY EVENING WITH THE NEXT
ROUND OF SHRAS/TSRAS.

WINDS TONIGHT AND MONDAY MORNING WILL GRADUALLY VEER FROM THE
EAST...SE AND EVENTUALLY S/SW BY MON AFTN.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jun 9, 12:32 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
132 AM CDT MON JUN 9 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-100845-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
132 AM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT THROUGH SUNRISE MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
MISSISSIPPI AND FAR SOUTHERN WEST TENNESSEE THROUGH SUNRISE.
SUPERCELLS WILL CONTINUE TO DEVELOP IN ADVANCE OF A SQUALL LINE
MOVING EAST ACROSS THE AREA. THERE WILL BE THE POTENTIAL FOR
DAMAGING WINDS...LARGE HAIL...AND TORNADOES.

IN ADDITION...HEAVY RAINFALL ACROSS THE MID SOUTH MAY RESULT IN
FLASH FLOODING THROUGH SUNRISE...WITH LOCALLY SEVERAL INCHES OF
ADDITIONAL RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE FORECAST AREA THROUGH THE FIRST HALF OF NEXT WEEK.
THERE WILL LIKELY BE A CONTINUED THREAT FOR ADDITIONAL SEVERE
STORMS AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NEEDED THROUGH SUNRISE ACROSS SOUTHERN
PORTIONS OF THE MID SOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE
NEEDED LATER TODAY AND OVER THE NEXT COUPLE OF DAYS DUE TO THE
CONTINUED THREAT FOR SEVERE STORMS AND FLOODING. STORM
SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS
ARE URGED TO REPORT ANY WIND DAMAGE...LARGE HAIL...TORNADOES...OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

The radar

The Memphis radar (KNQA), 138 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, McNairy

When
June 9, 3:45 AM CST to 7:00 AM CST
Where
McNairy County, 2 mi E of Adamsville to 1.9 mi E of Adamsville
Cause
Heavy Rain
Reported by
Public
Coordinates
35.229, -88.365

Heavy rain produced flash flooding east of Adamsville. At least a foot of water flooded Overbrook Drive just off of Highway 64 from a nearby creek.

Flash Flood, Hardeman

When
June 9, 6:26 PM CST to 9:00 PM CST
Where
Hardeman County, 0.24 mi NNW of Essary Spgs to 3.12 mi ENE of Silerton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.023, -88.822

Heavyr rain produced flash flooding across Hardeman County. Several roads had up to 8-10 inches of water on them including Taylor Road in Middleton, Young Road in Bolivar, Old Toone Road, and Front Road in Toone.

Flash Flood, Henderson

When
June 9, 6:50 PM CST to 9:45 PM CST
Where
Henderson County, Wildersville to 2.25 mi NNE of Lexington
Cause
Heavy Rain
Reported by
Public
Coordinates
35.780, -88.370

Heavy rain produced flash flooding southwest of Wildersville. As a result, Highway 104 and nearby roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527056, 527500, 527501.